Alert archive / North Dakota / Wind Chill Advisories in 2018

Wind Chill Advisory 16, NWS Grand Forks, ND

February 6, 201811 counties in Minnesota; 15 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Feb 6, 2018, 3:26 PM CST for 11 counties in Minnesota; 15 counties in North Dakota. It took effect at Feb 7, 2018, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 3:26 PM CST (21:26 UTC)
In effect from
Feb 7, 2018, 12:00 AM CST
Expired
Feb 7, 2018, 10:00 AM CST
In force
10 hr
Issued by
NWS Grand Forks, ND
All 26 counties

Beltrami County, MN, Clay County, MN, Clearwater County, MN, Kittson County, MN, Lake of the Woods County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS43 KFGF 062126
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
326 PM CST Tue Feb 6 2018

MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-049-054-
071600-
/O.NEW.KFGF.WC.Y.0016.180207T0600Z-180207T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
326 PM CST Tue Feb 6 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...From midnight tonight to 10 AM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
745 
WWUS43 KFGF 070924
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
324 AM CST Wed Feb 7 2018

MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-049-054-
071600-
/O.CON.KFGF.WC.Y.0016.000000T0000Z-180207T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
324 AM CST Wed Feb 7 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Portions of north central, northwest and west central 
  Minnesota and northeast and southeast North Dakota.

* WHEN...Until 10 AM CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
982 
WWUS43 KFGF 071601
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1001 AM CST Wed Feb 7 2018

MNZ001>009-013>016-NDZ006>008-014>016-024-026>030-038-039-049-054-
071715-
/O.EXP.KFGF.WC.Y.0016.000000T0000Z-180207T1600Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Western Walsh County-
Including the cities of Crookston, East Grand Forks, Ada, 
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, 
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, 
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Cando, Langdon, Cavalier, Walhalla, 
Drayton, Pembina, Neche, St. Thomas, Fort Totten, Maddock, Leeds,
Minnewaukan, Devils Lake, Grafton, Park River, New Rockford, 
Lakota, Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, 
Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, 
Lisbon, Enderlin, Edinburg, Adams, and Lankin
1001 AM CST Wed Feb 7 2018

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures have increased and so the wind chill advisory is no
longer in effect for much of eastern North Dakota and parts of
northwest Minnesota.

$$

JH

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 3:15 PM CST, 11 minutes earlier.

Area forecast discussion, Feb 6, 3:15 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
315 PM CST Tue Feb 6 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CST Tue Feb 6 2018

Light snow amounts and wind chills again will be the main issues
for the period.

Shortwave currently digging into the Northern Plains from
Saskatchewan will bring a bit of light snow to the CWA late this
afternoon and into tonight. There is a decent amount of synoptic
scale forcing and even a tiny bit of frontogenesis. However, the
best dendritic growth zone of near -15 C is closer to the ground
than where the rising motion is occurring. Some light snow has
started to develop over our north central counties, and short
range models have light QPF continuing to develop over this area
before pushing southeastward later this evening. Amounts continue
to look very light, and winds will not be too much of an issue as
snow falls thanks to the surface trough axis overhead. Will
continue to keep likely POPs for a portion of the CWA this
evening, with amounts of less than 1 inch.

The clouds will quickly clear out behind the shortwave, and temps
will drop into the teens to single digits below zero tonight.
Winds will be picking up a bit later tonight as high pressure
builds in behind the surface trough. Wind chills will again
approach the -25 and lower range later tonight and into tomorrow
morning, mainly across the northern and western counties. Have put
out yet another advisory for all but the southern and southeastern
counties.

Tomorrow should be fairly quiet with northwesterly flow aloft and
the surface ridge axis over the Northern Plains. Highs should
get into the single digits to low teens above zero.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CST Tue Feb 6 2018

00Z Thu - 00Z Sat
Northwest flow aloft remains over the area with
split flow. One stream is over the Northern Plains and the other
stream from the Pacific Northwest into the Central Plains. Forecast
area will be affected mainly by the northern stream. Short waves
will move through the flow. Next short wave is expected to move
through Thu night. Cold air will precede short wave on Thu. Precip
is expected to stay south and west of the area with southern stream.

Sat - Tue
Longwave upper low remains northeast of Hudson Bay through
the period. Longwave ridge off the west cost of North America
weakens over AK. Models were in reasonable agreement at the start of
the period. The GFS was faster than the ECMWF through Sun then the
ECMWF becomes faster than the GFS after Sun.

Next short wave is forecast to move through late Sat/Sun. Precip for
now is forecast over the angle inlet in Lake of the Woods county for
Sun. High temperatures were decreased two degrees for Sat and
decreased about a degree for Sun. Highs were increased one to four
degrees for Mon and little change to Tue from the early morning
forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM CST Tue Feb 6 2018

All sites VFR as some high and mid level clouds have started to
enter the northwestern counties. There are some MVFR ceilings in
patchy areas upstream, but coverage is hit or miss. Increasing VFR
and at times MVFR ceilings will move in late this afternoon and
tonight, along with some light snow. Visibility in the areas with
snow will be mainly in the 2-5SM range but could go down to 1SM
for a brief period, so included some tempo groups. Snow and the
lower ceilings will move off to the southeast after 06Z, and skies
will begin to clear out. Winds will shift around to the northwest
and pick up a bit to the 10 to 15 kt range overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from midnight tonight to 10 AM CST Wednesday
     for NDZ006>008-014>016-024-026>030-038-039-049-054.

MN...Wind Chill Advisory from midnight tonight to 10 AM CST Wednesday
     for MNZ001>009-013>016.

&&

SHORT TERM...JR
LONG TERM...JH
AVIATION...JR
Hazardous weather outlook, Feb 6, 3:16 AM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
316 AM CST Tue Feb 6 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-070930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
316 AM CST Tue Feb 6 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills are expected through the early to mid
morning hours. Most of the area will receive an inch or less of
snow this afternoon into the evening, except around the Lake of
the Woods region, which may not see any snow at all. Hazardous
wind chills are possible for portions of the area again tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hazardous wind chills are possible for portions of the area mainly
during the overnight hours from Wednesday night through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Chill Advisories in North Dakota, 2018Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.